University of Illinois Extension

Hypoglycemia

Hypoglycemia is the greatest immediate danger to the child with diabetes. This is especially true if the child has become dependent on others to recognize and treat their hypoglycemia. Even if one is very careful, hypoglycemia is not always preventable. Early recognition and treatment are needed to prevent an emergency.

Possible Causes

  • Too much insulin
  • Too little food or delayed meal or snack (which can occur in a school setting fairly easily)
  • Unplanned physical activity (i.e. playing another game of tag or chasing a friend)
  • Illness
  • Certain medications

Symptoms

The symptoms of low blood glucose range from mild to severe.

Mild Moderate Severe
Hunger Confusion Seizures
Weakness Restlessness Coma
Becoming pale Yawning  
Blurry vision Irritability  
Fast heart rate Fatigue  
Sweating Sudden crying  
Anxiety    
Dilated pupils    
Difficulty swallowing    

Treatment for Mild or Moderate Cases

If you suspect hypoglycemia, verify the blood glucose level with a test if possible. If in doubt, always treat. If no blood glucose meter is available, treat immediately.

  • Give the child or teen a fast-acting carbohydrate.
  • Test the blood glucose 10-15 minutes after treatment, if possible.
  • Repeat the treatment if the blood glucose remains low.

Fast-acting carbohydrates have 15 grams of carbohydrates:

  • 4 oz sweetened fruit juice
  • 3 or 4 glucose tablets
  • 1 tube of glucose gel
  • 4-6 small hard candies
  • 1-2 tablespoons of honey or table sugar
  • 6 oz of regular soda (about half a can) – don’t use diet

Treatment may need to be repeated at 15 minute intervals. Be careful not to overdose on treatment, as the glucose levels will be too high later on.

Treatment for Severe Cases

This is a rare but life-threatening situation if not treated promptly. The child’s school and home should have a glucagon emergency kit for these situations. The child should be placed on his or her side, chin lifted to keep the airway open in case of seizures. Glucagon is then injected. Never attempt to put food in the child's mouth if they're losing consciousness. Call 911, then the parent or guardian. The child should regain consciousness in 10-20 minutes. Stay with the child until help arrives.

For a printable handout, click here:Identifying and Treating Hypoglycemia

Preventing Hypoglycemia

Hypoglycemia is best prevented by the careful balance of food, activity, and medication. Timing is very important in all aspects of diabetes management. This may be a challenge with youth. Picky eaters need monitoring, and nutrition information should always be available. Parents and teachers should be particularly mindful on gym days or if extra snacks are brought into the classroom for celebrations. Read more about preventing hypoglycemia in the school setting in “Diabetes at School.”